Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS Blacksburg, VA

May 2, 2016Craig County, Giles County, Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2016, 4:13 PM EDT for Craig County, Giles County, Virginia; Monroe County, West Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 4:13 PM EDT (20:13 UTC)
Expired
May 2, 2016, 5:00 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Craig County, VA, Giles County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:15 PM EDTHAIL 1.755 Nnw Mountain Lake, VAQUARTER TO GOLF BALL SIZE HAIL ON BIG STONY CREEK RD
May 2, 4:30 PM EDTHAIL 1.255 W Sinking Creek, VAPUBLIC REPORTS HAIL UP TO HALF DOLLAR SIZE NEAR THE COMMUNITY OF MAGGIE IN CRAIG COUNTY, VIRGINIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS51 KRNK 022013
SVRRNK
VAC045-071-WVC063-022100-
/O.NEW.KRNK.SV.W.0040.160502T2013Z-160502T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAIG COUNTY IN VIRGINIA...
  NORTHEASTERN GILES COUNTY IN VIRGINIA...
  SOUTHEASTERN MONROE COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 412 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER INTERIOR...
  MOVING EAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAINT BANK...
  SINKING CREEK...
  MOUNTAIN LAKE...
  CRAIG SPRINGS...
  AND INTERIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3738 8015 3735 8062 3747 8066 3762 8022
TIME...MOT...LOC 2012Z 256DEG 29KT 3741 8058 

HAIL...1.50IN
WIND...60MPH
 
$$

JJM
2 follow-up statements
196 
WWUS51 KRNK 022026
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT MON MAY 2 2016

VAC045-071-WVC063-022100-
/O.CON.KRNK.SV.W.0040.000000T0000Z-160502T2100Z/
CRAIG VA-GILES VA-MONROE WV-
426 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR
WESTERN CRAIG...NORTHEASTERN GILES AND SOUTHEASTERN MONROE
COUNTIES...

AT 424 PM EDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
LARGE HAIL WAS LOCATED OVER MAGGIE... MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PAINT BANK...
SINKING CREEK...
CRAIG SPRINGS...
MAGGIE...
AND WAITEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3738 8015 3736 8052 3747 8054 3762 8022
TIME...MOT...LOC 2024Z 256DEG 29KT 3744 8045 

HAIL...1.50IN
WIND...60MPH
 
$$

JJM
663 
WWUS51 KRNK 022035
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT MON MAY 2 2016

VAC071-022044-
/O.CAN.KRNK.SV.W.0040.000000T0000Z-160502T2100Z/
GILES VA-
435 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN GILES COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
VIRGINIA AND WEST VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3736 8043 3750 8043 3759 8021 3738 8015
TIME...MOT...LOC 2034Z 258DEG 28KT 3743 8036 

$$

VAC045-WVC063-022100-
/O.CON.KRNK.SV.W.0040.000000T0000Z-160502T2100Z/
CRAIG VA-MONROE WV-
435 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL CRAIG AND SOUTHEASTERN MONROE COUNTIES...

AT 434 PM EDT...A SEVERE THUNDERSTORM PRODUCING HAIL UP TO GOLF
BALL SIZE WAS LOCATED OVER MAGGIE... MOVING EAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SINKING CREEK...
PAINT BANK...
CRAIG SPRINGS...
MAGGIE...
AND SIMMONSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3736 8043 3750 8043 3759 8021 3738 8015
TIME...MOT...LOC 2034Z 258DEG 28KT 3743 8036 

HAIL...1.75IN
WIND...60MPH
 
$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 2, 3:00 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON MAY 2 2016

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY EAST TONIGHT AND THROUGH THE
CENTRAL APPALACHIANS BY EARLY TUESDAY. LOW PRESSURE WILL DEVELOP
ALONG THE FRONT TONIGHT AND MOVE NORTHEAST TOWARD THE MID-
ATLANTIC COAST BY TUESDAY MORNING. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THESE FEATURES. FOR WEDNESDAY THROUGH
FRIDAY...A DEEP UPPER LOW PRESSURE AREA WILL SAG SOUTHWARD FROM
THE GREAT LAKES INTO THE APPALACHIANS KEEPING AN UNSETTLED AND
UNSEASONABLY COOL WEATHER PATTERN ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS 300 PM EDT MONDAY...

SEVERE THUNDERSTORM WATCH 138 REMAINS IN EFFECT UNTIL 10 PM
TONIGHT. FLASH FLOOD WATCH IN EFFECT FOR GREENBRIER COUNTY INTO
TUESDAY MORNING.

18Z RNK SOUNDINGS AVAILABLE FOR VIEWING.

THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON INTO TONIGHT OVER THE SRN APPALACHIANS. SOME OF THE
STORMS WILL BE SEVERE WITH GUSTY WINDS AND LARGE HAIL. HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THERE IS A FLASH
FLOOD POTENTIAL WITH HEAVY RAINS AND ANY TRAINING OF STORMS.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT INTO TUESDAY.
A SERIES OF UPPER LEVEL IMPULSES DRAPED ATOP THE FRONT FROM THE
SOUTHERN PLAINS TO NEW ENGLAND...ALL EMANATING FROM A PERSISTENT
BROAD UPPER LOW IN THE SOUTHWEST U.S.. WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT.
THE ATMOSPHERE IS VERY UNSTABLE THIS AFTERNOON...WITH 1000-2000
J/KG MLCAPE AND MODEST /6.5-7 C/KM MID LEVEL LAPSE RATES. 500MB
TEMPERATURES ARE COOLING TOWARD -20C THROUGH THE PERIOD AND THE
FREEZING LEVEL IS RELATIVELY LOW. DCAPE VALUES ARE QUITE HIGH
NEAR 1000 EAST OF THE MOUNTAINS THIS AFTERNOON...INCREASING
THE WIND THREAT.

SHAPED THE POPS THIS AFTERNOON INTO TONIGHT TOWARDS A BLEND OF
NAM AND HRRR. SHOWERS/THUNDERSTORMS WILL SPREAD NORTHEAST THIS
AFTERNOON INTO TONIGHT...THEN SPREAD SLOWLY EAST OVERNIGHT.
INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE
NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. LOW TEMPERATURES WILL
RANGE FROM THE LOWER 50S IN THE WEST TO THE LOWER 60S IN THE EAST.
CONVECTION WILL MOVE EAST TUESDAY AND TAPER OFF TUESDAY AFTERNOON
INTO TUESDAY EVENING. HIGH TEMPERATURES TUESDAY WILL RANGE FROM
THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE MID 70S IN THE
PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

TUESDAY NIGHT INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN
CANADA WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES.
THIS WILL SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE
WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE
LATER HALF OF THE WEEK.  FRONTAL LIFT WILL PROVIDE A GOOD CHANCE OF
SHOWERS WEDNESDAY EVENING. PRIOR TO THE ARRIVAL OF THE FRONT LATE
WENDESDAY...TEMPERATURES FAVOR EARLY MAY NORMALS.

AFTER THE FRONTAL PASSAGE WEDNESDAY EVENING TEMPERATURES WILL TAKE A
SIGNIFICANT TUMBLE AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH
FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC
REGION.  85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE
FORECAST AREA BY THURSDAY NIGHT...SUPPRESSING TEMPERATURES AT LEAST
10 TO 15 DEGREES BELOW NORMAL.  AS THE UPPER LOW PASSES
OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A
DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 230 PM EDT MONDAY...

CUTOFF WILL BE OVER THE AREA FRIDAY...THEN BEGIN TO WEAKEN AND DRIFT
EAST THIS WEEKEND AS FLOW ALOFT SLOWLY EVOLVES INTO A MORE
PROGRESSIVE PATTERN FOR THE SECOND WEEK OF MAY.  THE WEEKEND WILL BE
OUR TRANSITION BETWEEN THE TWO PATTERNS SO LOOK FOR SATURDAY TO BE
THE COOLER OF THE TWO DAYS BUT STILL RESEMBLING SOMETHING CLOSER TO
NORMAL WITH RESPECT TO TEMPERATURE...THEN TRENDING ABOVE NORMAL FOR
SUNDAY AND MONDAY.

CLOUDS AND SHOWERS WILL BE FOUND REGIONWIDE FRIDAY COURTESY OF THE
UPPER LOW. HIGHEST ELEVATIONS...SUCH AS MOUNT ROGERS...MAY EVEN TOY
WITH TEMPERATURES IN THE 30S. FOR THE WEEKEND...INCREASING
SUBSIDENCE IN THE WAKE OF THE UPPER LOW FAVORS MAINLY DRY
CONDITIONS...ALTHOUGH CAN'T RULE OUT A POP-UP SHOWER IN THE
MOUNTAINS.  SINCE POPS LESS THAN 20 PERCENT...REMOVED SHOWER THREAT
FOR ALL BUT THE WV HIGHLANDS. MODELS DO HINT AT ANOTHER FRONTAL
ENCROACHMENT MONDAY, SO MAINTAINED CHANCE THREAT MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM EDT MONDAY...

POOR FLYING CONDITIONS ANTICIPATED FOR THIS AFTERNOON INTO
TONIGHT. ACTIVE WEATHER DAY EXPECTED AS SLOW MOVING FRONT
COMBINES WITH UPPER-LEVEL DISTURBANCES EMANATING FROM SOUTHERN
PLAINS UPPER LOW.

SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS...SOME STRONG TO
SEVERE...WILL DEVELOP THIS AFTERNOON INTO THE EVENING...WITH
SHOWERS/THUNDERSTORMS LINGERING OVERNIGHT...ESPECIALLY EAST OF THE
BLUE RIDGE.

ISOLATED CONVECTION IS FORMING ALONG THE BLUE RIDGE THIS AFTERNOON
IN THE UNSTABLE AIR AHEAD OF THE MAIN SHORTWAVE PRECIPITATION AREA.
MVFR CONDITIONS WILL LINGER IN THE WEST TONIGHT INTO TUESDAY
MORNING.

VFR CONDITIONS WILL LOWER TO MVFR/IFR WITH SHRA/TSRA THIS
AFTERNOON INTO TONIGHT. WINDS SHOULD PICK UP FROM THE SOUTHWEST
THIS AFTERNOON. STRONG GUSTY WINDS ARE POSSIBLE WITH
AFTERNOON/EVENING THUNDERSTORMS. WINDS WILL BECOME MORE WSW-W
AFTER THUNDERSTORMS PASS WITH SOME LIGHT/VARIABLE WINDS EAST OF
THE BLUE RIDGE OVERNIGHT BEHIND CONVECTION.

THE COLD FRONT WILL STALL ACROSS THE REGION TUESDAY WITH WAVES OF
LOW PRESSURE TRACKING ALONG THE STALLED FRONTAL BOUNDARY TUESDAY.
THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN MVFR/IFR CONDITIONS
TUESDAY.

MEDIUM CONFIDENCE IN CIGS...VSBYS...AND WIND DIR/SPD THROUGH THE
TAF VALID PERIOD.

MEDIUM TO HIGH CONFIDENCE IN TSRA POTENTIAL THIS AFTERNOON/EVENING.

EXTENDED AVIATION DISCUSSION...

THE FRONTAL BOUNDARY WILL BE PUSHED EASTWARD TUESDAY NIGHT. THIS
WILL IMPROVE MVFR CONDITION TO VFR CONDITIONS. A DEEP UPPER
LEVEL TROUGH WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND
SETTLE OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING
CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE
LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ507-508.

&&

SYNOPSIS...KK/RAB
NEAR TERM...KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...KK/RAB
Hazardous weather outlook, May 2, 3:06 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON MAY 2 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-031915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
306 PM EDT MON MAY 2 2016

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH
GUSTY WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ507-508-031915-
EASTERN GREENBRIER-WESTERN GREENBRIER-
306 PM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BECOME STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
THROUGH THE PERIOD IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 2, 3:36 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT MON MAY 2 2016

VAZ012-013-022000-
WYTHE-PULASKI-
336 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI AND EAST CENTRAL WYTHE COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS OVER PATTERSON...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUBLIN...
ALLISONIA...
PATTERSON...
CLAYTOR LAKE STATE PARK...
AND DRAPER.

IF YOU ARE ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3710 8066 3700 8055 3699 8054 3697 8055
      3697 8056 3696 8057 3685 8083 3691 8089
TIME...MOT...LOC 1936Z 234DEG 21KT 3690 8081

DS
Local storm report, May 2, 3:38 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 E INDIAN VALLEY       36.92N 80.50W
05/02/2016  E1.00 INCH       FLOYD              VA   PUBLIC

            PUBLIC REPORTS HAIL UP TO THE SIZE OF A QUARTER NEAR THE
            CITY OF WILLIS IN FLOYD COUNTY, VIRGINIA.

&&

JMORROW
Local storm report, May 2, 3:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SE MOUTH OF WILSON    36.56N 81.30W
05/02/2016  E1.00 INCH       ALLEGHANY          NC   911 CALL CENTER

            QUARTER SIZE HAIL ON PHIPPS DAIRY ROAD

&&

FISHER
Local storm report, May 2, 4:00 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             3 N ROARING GAP         36.44N 80.98W
05/02/2016  M1.00 INCH       ALLEGHANY          NC   PUBLIC

            PUBLIC REPORTS HAIL UP TO THE SIZE OF A QUARTER JUST
            NORTH OF THE CITY OF ROARING GAP IN ALLEGHANY NORTH
            CAROLINA.

&&

JMORROW
Local storm report, May 2, 4:02 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 E PETERSTOWN          37.41N 80.75W
05/02/2016  E1.00 INCH       MONROE             WV   PUBLIC

            QUARTER SIZE HAIL COVERING THE GROUND ABOUT AN INCH DEEP.

&&

FISHER
Special weather statement, May 2, 4:04 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT MON MAY 2 2016

VAZ017-033-022100-
FLOYD-FRANKLIN-
404 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN FRANKLIN AND EAST CENTRAL FLOYD COUNTIES...

AT 404 PM EDT...A STRONG THUNDERSTORM WAS NEAR ENDICOTT...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FERRUM...
AND CALLAWAY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

LAT...LON 3690 8023 3701 8025 3708 7993 3687 7986
TIME...MOT...LOC 2004Z 264DEG 21KT 3695 8020

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:28 PM EDTSpecial Weather StatementRNKRockbridge32 min
May 1, 8:32 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington28 min
May 1, 8:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, City of Covington33 min
May 1, 9:13 PM EDTSpecial Weather StatementRNKTazewell32 min
May 1, 9:16 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington29 min
May 1, 9:24 PM EDTAreal Flood AdvisoryRNKCity of Covington3 hr
May 1, 9:44 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 1, 9:45 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell30 min
May 1, 10:03 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
May 1, 10:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg54 min
May 1, 10:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford28 min
May 1, 11:13 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham62 min
May 1, 11:41 PM EDTSpecial Weather StatementRNKFranklin34 min
May 2, 5:52 AM EDTDense Fog AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more4 hr
May 2, 1:45 PM EDTSpecial Weather StatementRNKTazewell45 min
May 2, 2:08 PM EDTSpecial Weather StatementRNKPittsylvania52 min
May 2, 2:28 PM EDTSpecial Weather StatementRNKFloyd32 min
May 2, 2:35 PM EDTSpecial Weather StatementRNKGrayson25 min
May 2, 2:37 PM EDTSpecial Weather StatementRNKTazewell23 min
May 2, 2:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania50 min
May 2, 2:42 PM EDTSpecial Weather StatementRNKFranklin33 min
May 2, 2:46 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax42 min
May 2, 2:51 PM EDTSpecial Weather StatementRNKFloyd39 min
May 2, 2:56 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell64 min
May 2, 3:03 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery42 min
May 2, 3:36 PM EDTSpecial Weather StatementRNKPulaski24 min
May 2, 3:46 PM EDTSevere Thunderstorm WarningRNKGiles29 min
May 2, 4:04 PM EDTSpecial Weather StatementRNKFranklin56 min
May 2, 4:15 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
May 2, 4:34 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 2, 4:54 PM EDTSpecial Weather StatementRNKBotetourt, Craig66 min
May 2, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania64 min
May 2, 5:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista42 min
May 2, 5:41 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania64 min
May 2, 5:47 PM EDTSpecial Weather StatementRNKBland, Giles28 min
May 2, 5:49 PM EDTSpecial Weather StatementRNKWythe26 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville64 min
May 2, 6:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista35 min
May 2, 6:20 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington25 min
May 2, 6:22 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford53 min
May 2, 6:32 PM EDTSpecial Weather StatementRNKPatrick58 min
May 2, 6:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
May 2, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth28 min
May 2, 6:49 PM EDTSpecial Weather StatementRNKBotetourt26 min
May 2, 6:57 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania43 min
May 2, 7:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
May 2, 7:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Roanoke57 min
May 2, 7:33 PM EDTSpecial Weather StatementRNKBuckingham42 min
May 2, 7:39 PM EDTSpecial Weather StatementRNKAmherst36 min
May 2, 7:45 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, City of Lynchburg60 min
May 2, 7:52 PM EDTSpecial Weather StatementRNKFranklin53 min
May 1, 8:15 PM EDTFlash Flood WarningRNKGreenbrier, Summers6 hr
May 1, 8:56 PM EDTSpecial Weather StatementRNKMercer34 min
May 2, 5:20 AM EDTFlash Flood WatchRNKGreenbrier15 hr
May 2, 4:18 PM EDTSpecial Weather StatementRNKMercer27 min
May 2, 4:40 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers65 min
May 2, 4:47 PM EDTSpecial Weather StatementRNKNicholas28 min
May 2, 5:23 PM EDTSpecial Weather StatementRNKMonroe37 min
May 2, 5:25 PM EDTSpecial Weather StatementRNKGreenbrier35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.